Dados do Trabalho
NORSE AFTER THE FIRST DOSE OF THE BNT162B2 VACCINE
Apresentação do caso
A previously healthy 16-year-old female of African Brazilian ethnicity was admitted to the emergency department due to seizures,characterized by a fear sensation, evolving into behavioral arrest and a bilateral tonic-clonic seizure, lasting for 5-10 minutes. She had complained of a headache a week before. There was no history of fever, infection, previous seizure episodes or family of epilepsy. She received the first dose of BNT162b2 vaccine 25 days before seizure onset. On the same day, she developed frequent seizures without consciousness recovery between the episodes.
Treatment with initial anti-seizure medication (diazepam, phenytoin, phenobarbital) failures to abort seizures. The patient needed continuous IV midazolam, propofol, and ketamine. Along with topiramate, lamotrigine and oxcarbazepine. Electroencephalography (EEG) disclosed seizures with acute waves in the right frontotemporal area. Initial general exams were normal, as well as brain MRI and CSF analysis, including infection investigation. Antibody against N-methyl-D-aspartate (NMDA) receptor also resulted in negative. The patient was treated with IV methylprednisolone, immunoglobulin, IV antibiotics and antivirals.
After tapering anti-seizure drugs, she presented with complex visual hallucinations with electrographic correlation, persisting with unmotivated laughter, disconnected answers, memory loss and sleep disorders. A new CSF analysis yielded normal results, and a new brain MRI disclosed leptomeningeal enhancement. Oral anti-seizures drugs were adjusted with resolutions of symptoms.
The patient was discharged five weeks after the onset with oral levetiracetam, topiramate, clobazam, phenobarbital and quetiapine. At her last outpatient visit neurologic examination was normal. She was already at school without learning difficulty
Although mild and self-limited neurological symptoms following vaccination are common, major neurological complications have been scarcely reported despite the unproven casualty.
To our knowledge this is the first reported case after the BNT162b2 vaccine. One adult presented with NORSE after the Moderna vaccine. Vaccination was considered the etiology of NORSE in this case due to temporal association and the lack of risk factors of the epilepsy in the patient.
Vaccinations against COVID-19 are considered one of the most effective strategies to control the pandemic, nonetheless healthcare providers should be aware of the possibility of post vaccination epilepsy.
Referências (se houver)
NORSE post COVID vaccination, BNT162B2 VACCINE, refractory epilepsy
Fonte de Fomento (se houver)
Declaração de conflito de interesses de TODOS os autores
Renata Barbosa Paolilo received support for participating in scientific meetings from Biogen,
Merck and Roche; and received speaking honoraria from Novartis.
There are no other conflict of interest.
Neuroimunologia, esclerose múltipla e outras doenças desmielinizantes
Hospital das Clínicas da Faculdade de Medicina da USP - São Paulo - Brasil
Renata Silva de Mendonça, Cristiani Rocha lima Cruz , Ana Beatriz Arruda Carvalho de Oliveira, Daniel Shoji Hayashi, Joemir Jábson da Conceição Brito , Mariana Piva da Costa, Daiane Maryane Cardoso Santos, Yan Victor Araujo Rodrigues, Renata Barbosa Paolilo